Opioids do have side effects.
Opioids can cause drowsiness. Usually, however, your doctor can prescribe a dose of medication that will relieve your pain without causing confusion or excess sleepiness. Do not be alarmed by increased drowsiness for a day or two after increasing your dose of medicine. Some of your drowsiness may be from not sleeping well because of your pain. You may be exhausted and need to "catch up" on your sleep. Or you may need a few days to develop tolerance to the drowsiness, which will then lessen. Very sick people can have somewhat diminished response times even when they are not feeling drowsy. However, if you generally feel well and you are taking a stable dose of medications, you probably can drive safely. Talk with your doctor before you drive a car or do anything else that might be dangerous if you were slowed in response to an emergency.
If your drowsiness does not go away in two or three days, ask your doctor if another medication might be responsible or if you might benefit from taking a stimulant to counteract the sedating effects of the opioid. Remember that patients should not have to accept sedation or coma in order to be comfortable unless they are very weak and near death, when the tradeoff is often welcome. If you are much stronger and active, there is probably something more that could be done for your pain.
Some people experience confusion or delirium when they take certain opioids. This usually limits the use of the specific opioid to a few doses because no one wants to take a chance that the confusion will continue or get worse. This is not the same thing as an allergy, although people are often told to say they are allergic to the medication to avoid it being given to them again. Allergies to opioids are actually very rare. However, just because someone becomes confused taking one opioid does not mean that he cannot try a different opioid. Usually there is a dose of opioid which avoids this problem, at least most of the time.
If taking an opioid causes nausea, then you should consider trying another opioid or taking an anti-emetic, which is a medication that stops nausea. Often the nausea disappears as tolerance develops. Do not let an easily controlled side effect such as nausea keep you from taking your pain medicine.
A few people taking high doses of opioids develop muscle twitching (myoclonus). This occurs mostly when a person is in and out of consciousness prior to death. When that is the case, the tremors and twitching are more likely to bother family, friends, and staff than they are to bother the person having them. If, however, you are having myoclonus that interferes with your activities, then a muscle relaxant or change in medication may be helpful.
If you have lung disease or congestive heart failure, you may experience both pain and shortness of breath. Conveniently, opioids are used to relieve the feeling of breathlessness that people with heart and lung disease often experience. Nevertheless, extra care should be used when treating your pain with opioids. When you are very close to death, the opioids that provide comfort by relieving severe pain could cause you to breathe a little less effectively and therefore slightly hasten your death. If this tradeoff is acceptable to you, you should make it clear to your doctors and nurses that being comfortable is more important to you than living a little longer.
<<< Previous Next >>> [ Go Up ]
|Copyright © 1999, 2006 by Joanne Lynn. This extract from the Handbook for Mortals by Joanne Lynn, M.D. and Joan Harrold, M.D. is used with permission. To learn more about improving care at the end of life visit the main web site for Americans for Better Care of the Dying.|